Virginia, 2003

Strong Wind in Virginia, February 23, 2003

February 23, 2003 · NWS LWX · 23 events in 23 counties and zones

A strong cold front moved through the region around dawn on the 23rd. This front ushered in winds that gusted between 40 and 55 MPH.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A strong cold front moved through the region around dawn on the 23rd. This front ushered in winds that gusted between 40 and 55 MPH. Due to the soft saturated soil from heavy rains and snow melt, the gusty winds downed scattered trees and power lines. In Frederick County, a wind gust of 48 MPH was recorded at the Winchester airport. In Loudoun County, wind gusts included 51 MPH in Sterling and 46 MPH in Leesburg. In Fairfax County, a wind gust of 49 MPH was reported in Vienna. Ronald Reagan National Airport in Arlington recorded a wind gust of 49 MPH. In Arlington, a tree fell onto a pickup truck on Lorcum Lane. A wind gust of 54 MPH was recorded in Falls Church. In Alexandria, winds gusted to 47 MPH. Across the Virginia suburbs of Washington D.C. 15,000 power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 23, 8:35 AM EST, 25 minutes earlier.

Area forecast discussion, Feb 23, 8:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 AM EST SUN FEB 23 2003

QUICK UPDATE TO REWORK FIRST PERIOD WORDING AND DROP DENSE FOG
ADVISORY.

MANNING

*****PREVIOUS DISCUSSION*********

SHORT TERM...TODAY AND TONIGHT...

A STRONG COLD FRONT WILL PASS THROUGH THE REGION FROM W TO E BETWEEN
5 AM AND 9 AM. ATTM WINDS ARE LIGHT OVER CWA AHEAD OF THE FRONT DUE
TO COLD AIR DAMMING. HOWEVER...THAT WILL CHANGE RAPIDLY AS THE FRONT
PASSES THRU. LWX VAD WIND PROFILE ALREADY SHOWS 55KTS AT 2KFT. THESE
WINDS WILL MIX DOWN JUST AFTER FROPA...GETTING RID OF ANY REMAINING
FOG. EXPECTING W WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH THIS
MORNING...ESPECIALLY ABOVE 2KFT. THESE WINDS WILL CONTINUE THRU THE
AFT AS STRONG CAA AND DEEPENING SFC LOW KEEP GRADIENT STRONG...BUT
BY EVENING WINDS DIE DOWN AS THE HIGH BUILDS IN. HIGH WIND WARNING
IN EFFECT CWA WIDE THRU 5 PM TODAY.

RADAR SHOWS SCT SHRA AND ISOLATED TSRA OVER W CWA JUST AHEAD OF THE
FRONT. WILL KEEP CHANCE POPS THRU FROPA TIME...BUT STRONG DOWNSLOPE
WILL BRING PRECIP TO AN END QUICKLY THIS MORNING E OF MTNS. ON
RIDGES IN FAR W CWA...STRONG UPSLOPE WINDS WILL KEEP SPILLOVER
PRECIP GOING THRU MIDNIGHT. TEMPS WILL BE COLD ENOUGH FOR
SNOW SO WILL CONTINUE MENTION OF POST FRONTAL SCT SHSN FAR W ZONES
THRU THIS EVE.

REGARDING TEMPS...HIGH TEMPS WILL BE SET THIS MORNING AROUND FROPA
TIME THEN DROP THRU THE DAY. GUIDANCE TEMPS LOOKED A BIT WARM FOR
HIGHS TODAY BASED ON CURRENT CONDITIONS...BUT LOOKED FINE FOR
TONIGHT.

MMARGRAF

LONG TERM (MON-SAT)

MODELS CONTINUE TO SHOW A SERIES OF S/WAVES MOVING ACROSS THE AREA
IN THE MON THROUGH SAT TIME FRAME.

ON MON WEAK S/WAVE WILL MOVE EAST THROUGH THE OHIO VALLEY. ENOUGH
MOISTURE WILL BE IN PLACE FOR CHANCE OF SNOW OR RAIN OVER THE FA
...MAINLY IN THE WEST AND NORTH ZONES. FRONT WILL MOVE THROUGH
DURING THE DAY WITH COLDER/DRIER AIR MOVING IN MON NIGHT AND TUE.
WINDS WILL INCREASE BRIEFLY LATE MONDAY DUE TO STRONG CAA.

MON NIGHT INTO WED...GENERALLY DRY WITH COLD HIGH PRESSURE OVER THE
AREA. CLOUDS WILL ALSO START TO INCREASE/THICKEN LATE WED INTO THU.

FOR THU AND FRI ANOTHER S/WAVE WILL AFFECT THE AREA. THE MAIN
PROBLEMS WILL BE THE TIMING AND TYPE OF PRECIP. WITH TEMP REGIME
EXPECT PRECIP TO START AT SNOW AND EVENTUALLY CHANGE OVER TO RAIN.
FREEZING RAIN MAYBE POSSIBLE ACROSS THE NORTH ZONES BEFORE THE
PRECIP CHANGES OVER TO RAIN. EXPECT THE RAIN TO END FRIDAY. MEX
GUIDANCE LOOKS BEST FOR THE LATER PERIODS. TIMING AND TRACK
DIFFERENCES FOR THE STORM IN THE LATTER PERIODS CAUSING SOME
CONCERNS/UNCERTAINITY...SO WILL NOT MAKE ANY MAJOR CHANGES TO DAYS 5
THROUGH 7.

CPW

.LWX...
DC...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONE DCZ001.

DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONE DCZ001.

MD...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES
MDZ002>003...MDZ004>007...MDZ009>011...MDZ013>014...MDZ016>018.

DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

VA...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...HIGH WIND WARNING UNTIL 500 PM EST SUNDAY FOR ZONES WVZ048>055.

DENSE FOG ADVISORY UNTIL 700 AM EST SUNDAY FOR ZONES WVZ048>055.

MARINE...GALE WARNING MD PORTION OF CHES BAY AND TIDAL POTOMAC.
Hazardous weather outlook, Feb 23, 5:40 AM EST, 3 hours 20 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE COMBINATION OF MELTING SNOW...HEAVY RAIN...AND LIGHT WINDS HAS
CAUSED DENSE FOG TO FORM EARLY THIS MORNING. A DENSE FOG ADVISORY IS
IN EFFECT THROUGH 7 AM. GUSTY WINDS WILL DISSIPATE THE FOG BY MID
MORNING.

A HIGH WIND WARNING IS IN EFFECT THROUGH 5 PM TODAY. A COLD FRONT
WILL PASS THROUGH THE REGION THIS MORNING. STRONG WEST WINDS WILL
MIX DOWN AS THE FRONT MOVES THROUGH. WINDS OF 30 TO 40 MPH ARE
EXPECTED WITH GUSTS TO 60 MPH POSSIBLE. ABOVE 2500 FEET...LOCALLY
HIGHER WINDS ARE POSSIBLE. TREES AND POWER LINES MAY BE DOWNED BY
THE WINDS...ESPECIALLY SINCE THE SOIL IS SATURATED BY HEAVY RAIN AND
SNOWMELT. WINDS WILL DIMINISH RAPIDLY THIS EVENING AS HIGH PRESSURE
BUILDS IN.

.DAYS TWO THROUGH SEVEN...

A WEAK IMPULSE WILL BRING A CHANCE FOR LIGHT SNOW SHOWERS TO THE
AREA ON MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND SUNDAY.

MMARGRAF

In the hours before

Special weather statement, Feb 23, 5:30 AM EST, 3 hours 30 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 AM EST SUN FEB 23 2003

...HIGH WATER POSSIBLE IN LOW LYING AREAS THROUGH THE MORNING...

HEAVY RAINFALL IN COMBINATION WITH SNOW MELT OVER THE PAST 24 HOURS
HAS LED TO FLOODING IN SEVERAL LOW LYING AREAS. EVEN THOUGH THE
STEADY RAINFALL WILL COME TO AN END WHEN A COLD FRONT CROSSES THE
REGION THIS MORNING...THE WATER WILL BE SLOW TO DRAIN DUE TO
SATURATED SOIL AND CLOGGED STORM DRAINS.

SEVERAL ROADS THAT WERE COVERED BY WATER OVERNIGHT MAY REMAIN
FLOODED THROUGH LATE THIS MORNING. CREEKS...SMALL STREAMS AND LOW
LYING AREAS INUNDATED BY WATER WILL ALSO BE SLOW TO DRAIN. MOTORISTS
SHOULD BE ON THE LOOKOUT FOR HIGH WATER ON ROADS THROUGH THE
MORNING...ESPECIALLY IN AREAS THAT ARE PRONE TO FLOODING. IF YOU
ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATIVE
ROUTE. THE WATER MAY BE DEEPER THAN IT APPEARS.

MMARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 strong wind. Local standard time, as filed.

Strong Wind, King George

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
King George forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Strong Wind, Rappahannock

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Rappahannock forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Strong Wind, Clarke

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Clarke forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Strong Wind, Highland

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Highland forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Augusta / Staunton / Waynesborro

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Augusta / Staunton / Waynesborro forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Strong Wind, Rockingham / Harrisonburg

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Rockingham / Harrisonburg forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Strong Wind, Nelson

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Nelson forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Strong Wind, Albemarle / Charlotttesville

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Albemarle / Charlotttesville forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Strong Wind, Greene

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Greene forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Strong Wind, Orange

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Orange forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Strong Wind, Madison

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Madison forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Strong Wind, Spotsylvania / Fredericksburg

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Spotsylvania / Fredericksburg forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Strong Wind, Stafford

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Stafford forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Strong Wind, Culpeper

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Culpeper forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Strong Wind, Page

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Page forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Strong Wind, Shenandoah

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Shenandoah forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Strong Wind, Frederick / Winchester

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Frederick / Winchester forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Strong Wind, Warren

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Warren forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Strong Wind, Fauquier

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Fauquier forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Loudoun

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Loudoun forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Prince William / Manassas

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Prince William / Manassas forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC

Strong Wind, Fairfax

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Fairfax forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Strong Wind, Arlington / Alexandria / Falls Church

When
February 23, 9:00 AM EST to 10:00 PM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Measured
30 kt (35 mph) estimated sustained
Property damage
$100
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343367, 5343486, 5343487, 5343488, 5343489, 5343490, 5343491, 5343492, 5343493, 5343494, 5343495, 5343496, 5343497, 5343498, 5343499, 5343500, 5343501, 5343502, 5343503, 5343504, 5343505, 5343506, 5343507.